Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 59, NWS Gaylord, MI

August 26, 20034 counties in Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 26, 2003, 6:20 AM EDT for 4 counties in Michigan. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 6:20 AM EDT (10:20 UTC)
Expired
Aug 26, 2003, 7:30 AM EDT
In force
70 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

Counties Antrim County, MI, Charlevoix County, MI, Emmet County, MI, Leelanau County, MI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 6:00 AM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 261020
SVRAPX
MIC009-029-047-089-261130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
619 AM EDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANTRIM COUNTY IN NORTHERN LOWER MICHIGAN
  CHARLEVOIX COUNTY IN NORTHERN LOWER MICHIGAN
  EMMET COUNTY IN NORTHERN LOWER MICHIGAN
  LEELANAU COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 730 AM EDT

* AT 616 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 44 MILES NORTHWEST OF IRONTON TO
  32 MILES WEST OF GLEN ARBOR...OR FROM 18 MILES WEST OF BEAVER
  ISLAND TO 32 MILES NORTHWEST OF EMPIRE...MOVING SOUTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  LELAND...GLEN ARBOR AROUND 650 AM EDT
  PESHAWBESTOWN...BURDICKVILLE AROUND 655 AM EDT
  SUTTONS BAY...MAPLE CITY...IRONTON...CEDAR AROUND 700 AM EDT
  PLEASANT VIEW...HORTON BAY AROUND 705 AM EDT

REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH. WINDS
THIS HIGH CAN DOWN TREES AND POWER LINES.

LAT...LON 4484 8613 4503 8571 4486 8538 4530 8527
          4553 8480 4537 8475 4485 8485 4485 8529
          4477 8582

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:40 AM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 26, 3:40 AM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
340 AM EDT TUE AUG 26 2003

.SHORT TERM...SURFACE ANALYSIS REVEALING A FAIRLY JUICY ATMOSPHERE
IN PLACE ACROSS NORTHERN MICHIGAN BACK THROUGH WI AND MN WITH
DEWPOINTS IN THE MID TO UPPER 60S. CONVOLUTED PRESSURE PATTERN IN
PLACE OVER THE STATE DUE TO A NUMBER OF CONVECTIVELY INDUCED
MESOSCALE FEATURES ALONG WITH MULTIPLE SMALL SCALE BOUNDARIES LYING
AROUND. MAIN PUSH OF COOLER AIR AND DRIER AIR STILL LYING ACROSS
SOUTHERN ONTARIO BACK INTO NORTHERN MN AND THE DAKOTAS. SECOND
LINGERING BOUNDARY LYING FROM IOWA INTO NORTHERN OHIO. POCKETS OF
STRONG LOW AND MID LEVEL MOISTURE CONVERGENCE ALONG AND NORTH OF
THIS BOUNDARY CONTINUE TO TRIGGER CONVECTION...INCLUDING A COMPLEX
OF THUNDERSTORMS NOW PRESSING INTO CENTRAL AND NORTHERN LOWER MI
ATTM.

00Z UPPER AIR CHARTS AND MODEL ANALYSIS SHOWING LOW AND MID LEVEL
MOISTURE PLUME (THETA-E AXIS) EXTENDING FROM THE CENTRAL PLAINS INTO
THE UPPER MIDWEST. WATER VAPOR IMAGERY REVEALING SHORTWAVE ENERGY
NOW PRESSING ACROSS UPPER MICHIGAN INTERACTING WITH LOW AND MID
LEVEL MOISTURE...SUSTAINING CONVECTION OVER EASTERN LAKE SUPERIOR
AND E UPPER MI ATTM. MEANWHILE...NEXT SHORTWAVE MOVING THROUGH
WESTERN LAKE SUPERIOR ALONG SFC TROUGH HELPING TO FORCE YET ANOTHER
COMPLEX OF STORMS OVER THE WESTERN U.P.

FORECAST ISSUES OF COURSE CONTINUE TO BE WITH THUNDERSTORMS ACROSS
THE CWA TODAY AND ASSOCIATED SEVERE WX CONCERNS.

TODAY...A COUPLE OF ROUNDS OF THUNDERSTORMS ANTICIPATED OVER THE CWA
THIS MORNING. POCKET OF STRONG LOW LEVEL MOIST CONVERGENCE
GENERATING FIRST COMPLEX OF STORMS WILL SLIDE THROUGH A GOOD PORTION
OF CENTRAL AND NORTHERN LOWER MICHIGAN VERY EARLY THIS MORNING.
THEN...NEXT ROUND OF UPSTREAM CONVECTION WILL NOT BE FAR BEHIND AS
UPSTREAM SHORTWAVE OVER NORTHERN MN AND AND SFC TROUGH SLIPS
THROUGH. ALL MODELS HAVING A TERRIBLE TIME WITH THE UPSTREAM FEATURE
WITH THE +6 HOUR ETA SOLUTIONS NOT EVEN PICKING UP ON ONGOING
CONVECTION OVER WESTERN UPPER MI. BEST INSTABILITY SUGGESTS
STRONGEST STORMS WILL EVENTUALLY TRACK SE THROUGH WI. BUT WITH
STRONG WESTERLIES IN PLACE OVER THE NORTHERN GREAT LAKES ALONG WITH
SHORTWAVE MOVING THROUGH TO THE NORTH...COMPLEX OF STORMS SHOULD
CONTINUE TO TRACK E/SE IMPACTING A GOOD PORTION OF CWA THROUGH THE
MORNING HOURS. OVERALL...PLAN ON HAVING LIKELY TO CATEGORICAL POPS
OVER THE ENTIRE CWA TO HANDLE THE EARLY CONVECTION. THEN...WILL SEE
A BREAK IN THE ACTION BY LATE MORNING AND EARLY AFTERNOON WITH SOME
SUNSHINE EXPECTED. AFTERNOON HEATING AND JUICY SFC DEWPOINTS WILL
COMBINE TO PRODUCE CAPES IN THE 1500-3000 J/KG RANGE (GREATEST IN
THE EAST AND SOUTH). SFC TROUGH ALONG WITH REMAINING CONVECTIVE
BOUNDARIES AND MESOSCALE MARINE BOUNDARIES SHOULD BE ENOUGH TO
TRIGGER ADDITIONAL STORMS THIS AFTERNOON...ESPECIALLY ALONG THE LAKE
HURON SIDE WITH ADDED LAKE BOUNDARY CONVERGENCE. SO...WILL CONTINUE
WITH SHOWER/THUNDERSTORM CHANCES DURING THE AFTERNOON WITH THE
HIGHER POPS IN THE E/SE.

SEVERE WEATHER THREAT...THUNDERSTORMS PRIMARILY ELEVATED IN NATURE
THUS FAR AND WILL LIKELY REMAIN THAT WAY THIS MORNING WITH NOT A
GREAT DEAL OF SURFACE BASED INSTABILITY TO WORK WITH.
THUS...ORGANIZED SEVERE THUNDERSTORM WINDS SHOULD BE SOMEWHAT
LIMITED. HOWEVER...WITH SFC-6KM BULK SHEAR VALUES OF 35-50 KNOTS
(GREATEST NORTH) STORMS HAVE THE POTENTIAL TO BECOME ORGANIZED AND
PRODUCE SEVERE HAIL. WILL HAVE BETTER SEVERE WIND POTENTIAL THIS
AFTERNOON AS SFC INSTABILITY RAMPS UP.

.LONG TERM...MAIN FRONT AND PUSH OF DRIER AIR COMES IN LATER TONIGHT
ALONG WITH A BRIEF PERIOD OF LOW LEVEL CONVERGENCE. WITH THE LOW
LEVEL MOISTURE AXIS STILL IN PLACE OVER A GOOD PORTION OF THE
CWA...WILL CARRY A CHANCE OF SHOWERS/THUNDERSTORMS ACROSS A GOOD
PORTION OF NORTHERN LOWER MI THIS EVENING AND OVER THE FAR SE
COUNTIES OVERNIGHT.

WEDNESDAY AND WEDNESDAY NIGHT...DRY WEATHER STILL LOOKS GOOD FOR THE
MID PART OF THE WEEK AND WILL NOT MAKE MANY CHANGES HERE. WITH
PARTLY CLOUDY SKIES/LIGHT WINDS AND LOW DEWPOINTS...HAVE LOWERED
TEMPS WEDNESDAY NIGHT INTO THE LOWER TO MID 40S.

NO OTHER CHANGES MADE TO THE REST OF THE FORECAST.

ADAM

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 26, 5:45 AM EDT, 35 minutes before
MIZ008-015>036-041-042-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
545 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE THROUGH NORTHERN LOWER AND EASTERN UPPER
MICHIGAN THROUGH 1100 AM THIS MORNING. SOME OF THESE STORMS MAY
BECOME SEVERE WITH DAMAGING WIND GUSTS AND LARGE HAIL.

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS NORTHERN LOWER AND
EASTERN UPPER MICHIGAN THIS AFTERNOON...AND NORTHERN LOWER MICHIGAN
EARLY THIS EVENING. A FEW OF THESE STORMS MAY ALSO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH LABOR DAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS NORTHERN LOWER AND
EASTERN UPPER MICHIGAN THURSDAY THROUGH SATURDAY. THERE IS A RISK
THAT SOME OF THE STORMS ON THURSDAY MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY THIS EVENING.
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

ADAM

In the hours before

Special weather statement, Aug 26, 6:03 AM EDT, 17 minutes before
MIZ016>030-034>036-261400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
603 AM EDT TUE AUG 26 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 1000 AM EDT TUESDAY
MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     CHEBOYGAN...PRESQUE ISLE...ANTRIM...OTSEGO...MONTMORENCY...GRAND
     TRAVERSE...KALKASKA...CRAWFORD...ALCONA...OSCODA...BENZIE...
     IOSCO...ROSCOMMON...OGEMAW...CHARLEVOIX...EMMET...LEELANAU AND
     ALPENA

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 8:17 PM EDTSevere Thunderstorm WarningAPXMackinac58 min
Aug 25, 8:20 PM EDTSpecial Marine WarningAPX85 min
Aug 25, 8:20 PM EDTSpecial Marine WarningAPX85 min
Aug 25, 8:37 PM EDTSevere Thunderstorm WarningAPXOscoda53 min
Aug 25, 8:47 PM EDTSevere Thunderstorm WarningAPXAlpena58 min
Aug 25, 8:59 PM EDTSevere Thunderstorm WarningAPXAlcona61 min
Aug 25, 9:11 PM EDTSpecial Marine WarningAPX94 min
Aug 26, 2:11 AM EDTSpecial Marine WarningAPX34 min
Aug 26, 2:16 AM EDTSevere Thunderstorm WarningAPXChippewa29 min
Aug 26, 5:38 AM EDTSpecial Marine WarningAPX82 min
Aug 26, 5:38 AM EDTSpecial Marine WarningAPX82 min
Aug 26, 5:38 AM EDTSpecial Marine WarningAPX82 min
Aug 26, 7:06 AM EDTSevere Thunderstorm WarningAPXCheboygan, Otsego64 min
Aug 26, 7:28 AM EDTSevere Thunderstorm WarningAPXMontmorency, Presque Isle62 min
Aug 26, 7:40 AM EDTSpecial Marine WarningAPX95 min
Aug 26, 7:47 AM EDTSevere Thunderstorm WarningAPXAlpena43 min
Aug 26, 7:55 AM EDTSevere Thunderstorm WarningAPXAlpena35 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.